Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 125, NWS Quad Cities, IA

July 10, 2000Carroll County, Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 10, 2000, 3:34 AM CDT for Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2000, 3:34 AM CDT (08:34 UTC)
Expired
Jul 10, 2000, 4:15 AM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 100833
SVRMLI
ILC015-085-177-100915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JO DAVIESS COUNTY IN NORTHWEST ILLINOIS
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS

* UNTIL 415 AM CDT

* AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS  EXTENDING FROM 17 
  MILES NORTH OF WINSLOW TO 4 MILES WEST OF WINSLOW
  TO 3 MILES NORTHWEST OF ELMOVILLE...MOVING EAST-SOUTHEAST AT 50 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
   ELMOVILLE...KENT...LAKE LEAQUANA...NOW.
   BUENA VISTA...ELEROY...LORAN BY 340 AM CDT.
   AFOLKEY...CEDARVILLE...DAMASCUS BY 345 AM CDT.
   BOLTON...DAKOTA...DAKOTA DORNINK AIRPORT BY 350 AM CDT.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
HAIL. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS PASS.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

LAT...LON 4283 8976 4249 8995 4225 9026 4202 8928
          4227 8896 4260 8877

CROSBIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:15 AM CDT, 19 minutes earlier.

Area forecast discussion, Jul 10, 3:15 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CDT MON JUL 10 2000

MODELS SIMILAR THIS RUN AMPLIFYING FLAT RIDGE OVER CENTRAL AND NORHTERN
PLAINS AS UPPER LOW DIGS OVER EASTERN CANADA AND ANOTHER CLOSED LOW
ROTATES THROUGH SOUTHWESTERN CANADA.  WITH RIDGE BUILDING WEST OF CWA...
NORTHWEST FLOW WILL CONTINUE TO DOMINATE CWA.  HARD TO DETERMINE EXACT
POSITION OF SURFACE FRONT AT 06Z WITH ALL OF THE OUTFLOWS.  BEST
ESTIMATE IS FRONT EXTENDS FROM CENTRAL WI THRU SRN MN AND NW IA TO
SOUTH CENTRAL NE.  MODELS VERY CLOSE IN PUSHING ERN PORTION OF
BOUNDARY SOUTH INTO NRN MO AND CENTRAL IL BY THIS EVE AS CANADIAN HIGH
PRESSURE MOVES SOUTHEAST INTO THE NRN GREAT LAKES. WRN END HOLDS
STEADY EARLY IN FORECAST PD THEN MOVES N.

MAIN CONCERN IN THE SHORT TERM WILL BE HEAVY RAIN POTENTIAL ACROSS
CENTRAL AND SOUTHERN SECTIONS OF CWA THIS MORNING. CURRENT MCS/BOW MVNG
JUST N OF CWA WITH TRAILING LINE OF HVY RAIN PRODUCING TSRA FROM JUST
N OF CID TO NR DBQ. OTHER SCATTERED THUNDERSTORMS DEVELOPING OVER CNTRL
AND W CNTRL IA ALONG OUTFLOW FROM MCS.  FAVOR HOLDING CNTRL AND NRN
CWA IN FFA THROUGH MORNING AS E-W LINE OF CONVECTION SETTLES SOUTH.
NOT TO SURE ABOUT WHAT TO DO WITH HEADLINE FOR SOUTHERN CWA.  WOULD
EXPECT CURRENT LINE OF CONVECTION TO WEAKEN THIS MORNING AS 850 INFLOW
DIES OFF.  WOULD THEN EXPECT CONVECTION TO REDEVELOP/INTENSIFY THIS
AFTERNOON ALONG OUTFLOW AS AIR DESTABLIZES SOUTH OF BOUNDARY.  WILL
PLAY IT SAFE AND EXTEND FLASH FLOOD WATCH ACROSS THE SOUTH INTO THE
AFTERNOON HOURS.  AFTER THIS AFTERNOON FRONT WILL STALL OVER
NORTHERN MISSOURI.  MODELS NOT SHOWING MUCH IN THE WAY OF 850 WINDS
TONIGHT SO WILL GO WITH CHANCE POPS MAINLY SOUTH TONIGHT AND TUESDAY.
AS WESTERN PORTION OF THE FRONT RETURNS N ON TUESDAY AND SOME S/W
ENERGY MOVES ACROSS NORTH CENTRAL U.S. IT LOOKS LIKE NORTHERN CWA WILL
BE UNDER THE THREAT OF MORE HEAVY RAIN.

FWC/FAN TMPS ARE CLOSE THROUGH THE PERIOD. EASTERLY FLOW DEVELOPING
BEHIND FRONT TODAY SHOULD BRING BACK A MORE COMFORTABLE AIRMASS TO THE
NORTHEAST CWA BY TONIGHT.

...EXTENDED...
NO CHANGES PLANNED TO THE GOING EXTENDED.

.DVN...
IA...FLASH FLOOD WATCH THIS MORNING EAST CENTRAL SECTIONS. FLASH FLOOD
     WATCH TODAY FOR SOUTHEAST.
IL...FLASH FLOOD WATCH THIS MORNING FOR NORTHWEST IL. FLASH FLOOD WATCH
     TODAY FOR WEST CENTRAL IL.
MO...FLASH FLOOD WATCH TODAY FOR EXTREME NORTHEAST MISSOURI.

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:15 AM CDTFlash Flood WarningDVNCarroll, Jo Daviess6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.